Assessment of non-cirrhotic portal hypertension associated with thiopurine therapy in inflammatory bowel disease

Emma Calabrese, Stephen B. Hanauer*

*Corresponding author for this work

Research output: Contribution to journalArticle

17 Scopus citations

Abstract

Thiopurines represent an effective and widely used immunosuppressant in the therapeutic armamentarium of inflammatory bowel disease. However up to 25% of patients may be unable to continue the drug due to side effects. The incidence of hepatotoxicity associated with thiopurine use is reported between 0% and 32%. Veno-occlusive disease, peliosis hepatis, perisinusoidal fibrosis and nodular regenerative hyperplasia have all been described with thiopurines. Recent trials of 6-tioguanine, although successful in patients with allergies to azathioprine or mercaptopurine, have been compromised by increased hepatotoxicity, either veno-occlusive disease or nodular regenerative hyperplasia.We describe a report of nodular regenerative hyperplasia in a Crohn's disease patient associated with 6-mercaptopurine therapy and have reviewed the management and the literature regarding this complication. Our report strengthens the importance of further safety studies to evaluate the etiology, prevalence, risk factors and screening modalities for hepatotoxicity, in particular of nodular regenerative hyperplasia, in patients treated with thiopurines for inflammatory bowel disease.

Original languageEnglish (US)
Pages (from-to)48-53
Number of pages6
JournalJournal of Crohn's and Colitis
Volume5
Issue number1
DOIs
StatePublished - Feb 1 2011

Keywords

  • 6-tioguanine
  • Azathioprine
  • Hepatotoxicity
  • Nodular regenerative hyperplasia
  • Thiopurine

ASJC Scopus subject areas

  • Gastroenterology

Fingerprint Dive into the research topics of 'Assessment of non-cirrhotic portal hypertension associated with thiopurine therapy in inflammatory bowel disease'. Together they form a unique fingerprint.

  • Cite this